Newspaper article Pittsburgh Post-Gazette (Pittsburgh, PA)

Butler Class Teaches How to Deliver Naloxone to Reverse Overdoses

Newspaper article Pittsburgh Post-Gazette (Pittsburgh, PA)

Butler Class Teaches How to Deliver Naloxone to Reverse Overdoses

Article excerpt

In a dimly lit room in the Butler County Training Center, Alice Bell stood in front of about 60 people. In one hand, she held a small orange-capped bottle. In the other, she held a syringe with a long, thick needle.

"You can inject this right through the person's clothes," she said. "Typically, as a health care professional, I would never inject something into the skin without cleaning it first with an alcohol pad. But this is a life-or-death situation, so inject it into them as quickly as possible."

Ms. Bell was holding naloxone, a life-saving medication that can block the effects of opioids or heroin in an overdose. She organizes many naloxone training sessions like this one as the director of the Overdose Prevention Project at Prevention Point Pittsburgh, one of two legal needle exchanges in Pennsylvania.

"We have skyrocketing deaths from opioid deaths," she said during the session last week. "Naloxone quickly and effectively reverses respiratory arrest from an opioid overdose, and it should be in everybody's medicine cabinet."

The opioid epidemic in Pennsylvania is responsible for more than 3,500 deaths in 2015 and more than 4,600 deaths in 2016. In Butler County, 192 people died from overdoses in 2016.

Ms. Bell turned to the group assembled to get free naloxone and learn how to use it. She asked if anyone had ever administered naloxone to a family member.

"When I found her, she was gray-blue, totally limp and not breathing," a woman in the back said. "It took three doses to get her to breathe."

Several other community members at the meeting nodded, familiar with administering naloxone to an overdose victim firsthand.

Ms. Bell described how to deal with an overdose situation. She demonstrated rubbing a patient's sternum to discern if he or she has a pain response and explained how to perform rescue breaths. She showed how to use four delivery methods of naloxone, which can come as two types of nasal spray, a manual injection or an auto-injector similar to an EpiPen.

She also talked about difficult conversations families might need to have with loved ones in recovery from addiction.

"I often talk to parents often who say, 'My kid is coming out of rehab, and I want to have a naloxone kit, but I am not going to tell them that I have naloxone because I'm afraid that it will make it more likely for them to use. …

Search by... Author
Show... All Results Primary Sources Peer-reviewed

Oops!

An unknown error has occurred. Please click the button below to reload the page. If the problem persists, please try again in a little while.